Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

March 7, 2016Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 7, 2016, 6:59 PM CST for Pratt County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2016, 6:59 PM CST (00:59 UTC)
Expired
Mar 7, 2016, 7:45 PM CST
In force
46 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 7:28 PM CSTHAIL 0.883 Ene Cullison, KS
Mar 7, 7:35 PM CSTHAIL 13 Ene Cullison, KS
Mar 7, 7:35 PM CSTHAIL 17 W Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS83 KDDC 080059
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CST MON MAR 7 2016
 
KSZ081-080145-
PRATT KS-
659 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND NORTHWESTERN BARBER
COUNTIES UNTIL 745 PM CST...

AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROFT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...CULLISON...COATS...BYERS...CROFT AND HOPEWELL. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 9884 3747 9901 3782 9901 3782 9847
TIME...MOT...LOC 0058Z 208DEG 28KT 3751 9895 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 7, 5:02 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 7, 5:02 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
502 PM CST MON MAR 7 2016

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 233 PM CST MON MAR 7 2016

As of 17Z, an upper ridge is located above the Eastern United
States with a shortwave moving through the Central Rockies. In
addition, an upper level low is currently digging into the Desert
Southwest. Winds in the mid levels of the atmosphere are generally
from the southwest ushering in dry air from the southwest into the
Central High Plains. Meanwhile, Gulf moisture is being advected
northward across the remainder of the Central Plains. Towards the
surface, a dryline is found extending from Russell to Greensburg
to Beaver (Oklahoma). Cloudy conditions are found ahead of this
feature with mostly clear skies behind this feature. Temperatures
are currently soaring towards the 70s and are anticipated to reach
to around 80 degrees this afternoon. Winds will generally be from
the southwest across a majority of the CWA with the exception of
central and south central Kansas where wind direction will be from
more of a southerly direction. As for the rest of today, strong
winds are expected this afternoon with some gusts over 40 mph at
times. The dryline is expected to move slightly farther east this
afternoon before shifting back west in the evening. Very dry air
will be ushered in behind this dryline and in combination with the
strong winds, fire danger will be extreme. High clouds ahead of
this feature should decrease in coverage this afternoon with an
increase in low level cumulus clouds late this afternoon. A slight
chance of an isolated thunderstorm will be possible across south
central Kansas late this afternoon but most likely these storms
look to form later this evening into the overnight period and
farther east, mostly in Wichita's CWA.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 102 PM CST MON MAR 7 2016

A slight chance of thunderstorms will remain possible ahead of the
aforementioned dry line tonight. Otherwise expect mostly clear
skies across the forecast area. Meanwhile, an intensifying area of
low pressure and associated cold front will move out of eastern
Colorado and through the CWA by sunrise tomorrow. This feature
will shift winds to more of a northwesterly direction. The upper
level low currently over the Desert southwest will dig southward
and move across northern Mexico tomorrow then into the Southern
Plains tomorrow night. Mid level moisture will increase as this
feature shifts eastward leading to mid level clouds enveloping the
area by tomorrow afternoon. An area of low pressure will also
intensify across the Southern Plains tomorrow as this feature
approaches with winds across western Kansas shifting to more of a
northeasterly direction. As for temperatures, lows tonight are
progged to range from around freezing along the KS/CO border to
around 50 degrees across south central Kansas. Highs tomorrow look
to range from around 60 degrees along the KS/CO border to upper
60s across central and south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 233 PM CST MON MAR 7 2016

The upper level low will move into southwest Texas Tuesday night
into Wednesday and slowly trek across the remainder of Texas
through Friday. Meanwhile, a frontal boundary at the surface looks
to extend northeastward across Texas, Oklahoma, and into portions
of Kansas. Where this boundary actually sets up is the main
challenge and pin pointing how much precipitation will fall across
the CWA. South central Kansas looks to have the best chance of
precipitation through Friday with the remainder of the CWA
remaining dry. There are a few models that show precipitation
falling farther north but have stuck with the solution to keep
this activity to the south. Skies will be mostly cloudy Tuesday
night with decreasing cloudiness Wednesday and continue into this
weekend. The only exception to this will be across south central
Kansas where clouds may stick around due to the aforementioned
frontal boundary. Winds look to generally be from the north to
northeast through Friday as an area of low pressure remains south
of the area. The Upper level low then ejects northeastward this
weekend with an upper level shortwave moving into the Western
United States. Weak ridging will be in place above the Plains
during this time frame leading to dry conditions across western
Kansas. As for temperatures, highs look to generally be in the 60s
through Friday then increase into the lower 70s this weekend. Lows
are expected to range from the lower 30s across west central
Kansas to mid 40s across south central Kansas.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING)
ISSUED AT 500 PM CST MON MAR 7 2016

VFR conditions will prevail at all TAF sites through early Tuesday
afternoon. Gusty southwest winds will diminish somewhat this
evening as a lee side trough of low pressure edges eastward across
western Kansas. Winds are expected to turn northward 10 to 20kt
mid to late Tuesday morning as a cold front pushes southeast
across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  63  40  65 /  10  10  20  10
GCK  37  62  36  64 /   0  10  10  10
EHA  37  60  37  62 /   0  10  10  10
LBL  39  63  38  64 /  10  10  20  10
HYS  43  63  39  63 /  10  10  10  10
P28  51  67  45  65 /  20  30  30  20

&&

.DDC Watches/Warnings/Advisories...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Mar 7, 4:10 AM CST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CST MON MAR 7 2016

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
410 AM CST MON MAR 7 2016 /310 AM MST MON MAR 7 2016/

...RED FLAG WARNING IS IN EFFECT FOR TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...WARM AND DRY CONDITIONS BEHIND A DRYLINE WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS TODAY. SEE THE FIRE WEATHER
MESSAGE (TOPRFWDDC) FOR DETAILS. THERE IS A SMALL CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL
KANSAS. THUNDERSTORMS MAY NOT OCCUR AT ALL, BUT ANY STORM THAT
MANAGES TO DEVELOP COULD CONTAIN GOLFBALL OR LARGER SIZED HAIL AND
ISOLATED TORNADOES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  EXTREME FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM ALONG AND EAST OF A
LINE FROM COLDWATER TO STAFFORD.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Mar 7, 6:00 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CST MON MAR 7 2016

KSZ080-089-090-080045-
KIOWA KS-BARBER KS-COMANCHE KS-
600 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA COUNTIES UNTIL 645 PM
CST...

AT 559 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF WILMORE...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...SUN CITY AND BELVIDERE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3707 9907 3714 9927 3747 9913 3746 9867
TIME...MOT...LOC 2359Z 203DEG 27KT 3718 9914

UMSCHEID
Special weather statement, Mar 7, 6:59 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CST MON MAR 7 2016

KSZ081-080145-
PRATT KS-
659 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND NORTHWESTERN BARBER
COUNTIES UNTIL 745 PM CST...

AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROFT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...CULLISON...COATS...BYERS...CROFT AND HOPEWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 9884 3747 9901 3782 9901 3782 9847
TIME...MOT...LOC 0058Z 208DEG 28KT 3751 9895

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:00 PM CSTSpecial Weather StatementDDCComanche45 min
Mar 7, 7:28 PM CSTSevere Thunderstorm WarningDDCPratt47 min
Mar 7, 8:07 PM CSTSevere Thunderstorm WarningDDCPratt, Stafford38 min
Mar 8, 8:21 AM CSTSpecial Weather StatementDDCBarber, Comanche, Pratt39 min
Mar 8, 9:09 AM CSTSpecial Weather StatementDDCBarber51 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.